Efavirenz (Sustiva) May Cause Memory Declines, Study Suggests
A study by researchers at Johns Hopkins University, Baltimore, Maryland, indicates that the way the body metabolizes the antiretroviral drug, efavirenz, may cause cognitive impairment by damaging nerve cells. It had been assumed that the brain damage that occurs in approximately 50 percent of individuals with HIV was caused by the disease. Doctors had thought that getting more drugs to the brain would prevent such impairment. Efavirenz, which is taken as part of a cocktail of medications to suppress the HIV virus, crosses the blood-brain barrier to reach potential reservoirs of the virus in the brain and is very good at controlling the virus.
The study led by Norman J. Haughey, Ph.D., associate professor of neurology at the Johns Hopkins University School of Medicine, examined blood and cerebrospinal fluid from HIV-infected individuals enrolled in the NorthEast AIDS Dementia Study. The subjects were all taking efavirenz. The researchers looked for the levels of the drug and its metabolites—substances created when the drug is broken down by the liver—and the effects of metabolites on neurons cultured in the lab. Haughey and his colleagues found that 8-hydroxyefavirenz, a metabolite of efavirenz, is 10 times more toxic to brain cells than the drug itself, and even in low concentrations it damages the part of the neurons that allow communication among brain cells.
Namandje N. Bumpus, Ph.D., another of the study's authors, has found a way to modify efavirenz to prevent it from metabolizing into 8-hydoxyefavirenz, but retain its efficacy in suppressing the HIV virus. www.thebody.com/content/69298/popular-hiv-
“How beautifully leaves grow old. How full of light and color are their last days.” John Burroughs
| current weight: 212.0